Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 59, NWS Charleston, SC

August 18, 2020Allendale County, Hampton County, South Carolina; Screven County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Aug 18, 2020, 2:31 PM EDT for Allendale County, Hampton County, South Carolina; Screven County, Georgia. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2020, 2:31 PM EDT (18:31 UTC)
Expired
Aug 18, 2020, 3:30 PM EDT
In force
59 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Screven County, GA, Allendale County, SC, Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 23 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 2:34 PM EDTHAIL 0.253 Ne Hunters, GAPEA SIZED HAIL REPORTED BY A TRAINED SPOTTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
828 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

784 
WUUS52 KCHS 181831
SVRCHS
GAC251-SCC005-049-181930-
/O.NEW.KCHS.SV.W.0059.200818T1831Z-200818T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
231 PM EDT Tue Aug 18 2020

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Screven County in southeastern Georgia...
  Hampton County in southeastern South Carolina...
  Allendale County in southeastern South Carolina...

* Until 330 PM EDT.

* At 231 PM EDT, a severe thunderstorm was located 8 miles northeast
  of Hunters, moving east at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Hampton, Lake Warren State Park, Estill, Brunson, Gifford, Furman,
  Scotia, Luray, Lena, Shirley and Hunters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3269 8109 3264 8117 3263 8158 3288 8157
      3294 8111
TIME...MOT...LOC 1831Z 266DEG 13KT 3276 8147 

HAIL...<.75IN
WIND...60MPH
 
$$
3 follow-up statements
459 
WWUS52 KCHS 181851
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
251 PM EDT Tue Aug 18 2020

GAC251-181901-
/O.CAN.KCHS.SV.W.0059.000000T0000Z-200818T1930Z/
Screven GA-
251 PM EDT Tue Aug 18 2020

...THE SEVERE THUNDERSTORM WARNING FOR SCREVEN COUNTY IS CANCELLED...
    
The immediate risk for severe weather has ended. 

LAT...LON 3269 8109 3264 8117 3263 8142 3265 8139
      3269 8141 3270 8143 3274 8141 3277 8143
      3277 8142 3278 8143 3282 8142 3284 8143
      3285 8146 3287 8145 3289 8148 3294 8111
TIME...MOT...LOC 1851Z 260DEG 10KT 3279 8136 

$$

SCC005-049-181930-
/O.CON.KCHS.SV.W.0059.000000T0000Z-200818T1930Z/
Hampton SC-Allendale SC-
251 PM EDT Tue Aug 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR HAMPTON AND ALLENDALE COUNTIES...

At 251 PM EDT, a severe thunderstorm was located 7 miles west of
Luray, moving east at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Hampton, Lake Warren State Park, Estill, Brunson, Gifford, Furman,
Scotia, Luray, Lena and Shirley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3269 8109 3264 8117 3263 8142 3265 8139
      3269 8141 3270 8143 3274 8141 3277 8143
      3277 8142 3278 8143 3282 8142 3284 8143
      3285 8146 3287 8145 3289 8148 3294 8111
TIME...MOT...LOC 1851Z 260DEG 10KT 3279 8136 

HAIL...<.75IN
WIND...60MPH
 
$$
828 
WWUS52 KCHS 181923
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
323 PM EDT Tue Aug 18 2020

SCC005-049-181930-
/O.CON.KCHS.SV.W.0059.000000T0000Z-200818T1930Z/
Hampton SC-Allendale SC-
323 PM EDT Tue Aug 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR HAMPTON AND ALLENDALE COUNTIES...

At 323 PM EDT, a severe thunderstorm was located over Luray, moving
east at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Hampton, Lake Warren State Park, Estill, Brunson, Gifford, Furman,
Scotia, Luray, Lena and Shirley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3269 8109 3264 8117 3264 8134 3270 8129
      3275 8123 3283 8130 3291 8134 3294 8111
TIME...MOT...LOC 1923Z 266DEG 13KT 3280 8122 

HAIL...<.75IN
WIND...60MPH
 
$$

RFM
026 
WWUS52 KCHS 181930
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
330 PM EDT Tue Aug 18 2020

SCC005-049-181939-
/O.EXP.KCHS.SV.W.0059.000000T0000Z-200818T1930Z/
Hampton SC-Allendale SC-
330 PM EDT Tue Aug 18 2020

...THE SEVERE THUNDERSTORM WARNING FOR HAMPTON AND ALLENDALE COUNTIES
WILL EXPIRE AT 330 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
AND heavy rain are still possible with this thunderstorm.

LAT...LON 3269 8109 3264 8117 3264 8134 3270 8129
      3275 8123 3283 8130 3291 8134 3294 8111
TIME...MOT...LOC 1929Z 266DEG 13KT 3280 8121 

$$

RFM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:51 PM EDT, 40 minutes earlier.

Area forecast discussion, Aug 18, 1:51 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
151 PM EDT Tue Aug 18 2020

.SYNOPSIS...
A weak cold front will stall over or near the region today and
tonight. This stationary front will remain over the region and
gradually weaken into the weekend. High pressure is then
expected to prevail early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Early afternoon update: Still no notable change to the thinking
for the afternoon hours. Convection is well underway across
interior southeast Georgia, and a couple of the updrafts have
already been reasonably impressive. DCAPE values are a bit
higher than anticipated, with 1,000+ J/kg for the southern 2/3
of the forecast area and 800-1,000 across the north. So, gusty
winds will be possible but it will still require an impressive
storm with a freezing level over 15 kft and -20 C at almost 26
kft.

Late this morning: Overall, no significant change to the
forecast thinking. With increased precipitable water values and
the presence of a weak front just upstream, we expect to see
considerably more convective coverage today compared to
yesterday. In fact we have persistent scattered showers ongoing
across interior portions of southeast South Carolina right now.
Cloud cover will slow warming a bit, but we should start to see
main convective initiation by the mid afternoon hours. The
severe threat remains quite low, but we could still see a strong
to marginally severe storm where boundaries interact. The
larger scale steering flow is light and westerly, so storm
motions will be minimal this afternoon and evening. With little
motion and the potential for some training, locally heavy rain
is the main concern.

Tonight: Convection will gradually wane prior to midnight with
the passage of the short wave and diminishing instability.
However, increasing moisture convergence from off the ocean will
cause the redevelopment of scattered convection overnight. The
better chances will stay offshore, but we do have chance PoP
across the coastal corridor after midnight. Min temperatures
will average very close to climo.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
A rather consistent weather pattern will be in place for the
short term. A trough axis will stretch from approximately the OH
Valley into the Gulf of Mexico Wednesday morning. Low pressure
is forecasted to form within this trough, over the Lower MS
Valley on Thursday, then persist in this location into Friday.
Weak disturbances rounding the base of the trough will move over
our area through Friday. Meanwhile, high pressure off the
Southeast coast will approach during this time period and
strengthen. At the surface, a stationary front will remain over
or just west of the region. The front will usher Gulf moisture
into our area with PWATs in the 1.75-2" range. The combination
of these features will result in higher than normal convective
coverage, with the peak being with diurnal
heating/destabilization. Models are in fairly good agreement, so
we have chance to likely POPs each afternoon. Overnights could
still see decent convective coverage, so we have slight chance
or chance POPs. The details of each day are complex and will get
refined with upcoming forecasts. The main concern will be
locally heavy rainfall. Though, storm motions may be a bit
faster Thursday and Friday. Also, instability and DCAPE values
are decent each afternoon, so an isolated pulse severe
thunderstorm with damaging winds cannot be ruled out. However,
this threat could be limited due to the abundant clouds and
precipitation coverage. High temperatures should be near normal.
Though, they'll be highly dependent on the timing and coverage
of convection. Low temperatures should also be near normal.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The mid-level trough over the Lower Mississippi Valley Friday
night will weaken through the weekend. Meanwhile, high pressure
in the Atlantic will gradually shift towards the Southeast U.S.
early next week. At the surface, the stationary front over or
just west of our area will dissipate this weekend, with Atlantic
high pressure approaching the coast. Sea breeze convection will
be possible each afternoon/evening. Though, coverage should be
at or just below normal. Temperatures will be near normal.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Main near term concern is for direct impacts from thunderstorms
at KCHS and KSAV. Currently, activity is initiating inland, so
we have delayed the mention of VCTS until around 20z at both
sites. A TEMPO for thunder and MVFR visibility remains in the
20-23z time period. Amendments will almost certainly be needed
as thunderstorms evolve later this afternoon and into the
evening. Overnight, no significant fog or stratus concerns, but
we could see nocturnal shower and thunderstorm activity near
KCHS. Introduced a VCSH at 09z at KCHS.

Extended Aviation Outlook: Occasional flight restrictions are
possible in showers/thunderstorms, especially during the
afternoon/evening hours.

&&

.MARINE...
Today and tonight: A weak pressure pattern will prevail across
the marine area, with a stalled cold front inland, and the
Bermuda-Azores High across Florida. Localized weather hazards
can occur in and near t-storms. Isolated waterspouts might also
occur if any land breeze boundaries are able to form. Winds will
become mainly SE or S at 10 kt or less today, and continue so
tonight. There is some swell energy arriving from the east and
southeast, but even so, seas won't be any larger than 2-4 ft.

Extended Marine: A stationary front will remain inland the next
few days, gradually weakening into the weekend. High pressure
is then expected to prevail early next week. Expect backing
winds each day along with occasional gusts near the coast due to
a weak sea breeze. At night, winds should veer as the land
breeze and nocturnal jet forms. Otherwise, both winds and seas
are expected to stay below Small Craft Advisory criteria. The
main concerns will be gusty winds in/near thunderstorms, and the
potential for isolated waterspouts to form along the land
breeze each morning.

Rip Currents: We opted to go with a Moderate Risk of rip
currents at area beaches today, mainly due to small swells,
astronomical influences and to blend better with our neighboring
WFOs.

&&

.TIDES/COASTAL FLOODING...
Astronomical contributions from the new moon and perigee will
result in elevated tides (the Perigean Spring Tides) through the
week. At least minor coastal flooding and associated Coastal
Flood Advisories will be possible around the times of the
evening high tides through at least Thursday, and especially
along the South Carolina coast. If heavy rain coincides with
these elevated evening tides, significant flooding could develop
in some areas, especially in downtown Charleston.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...BSH
SHORT TERM...MS
LONG TERM...MS
AVIATION...BSH/MS
MARINE...33/MS
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 18, 4:16 AM EDT, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
416 AM EDT Tue Aug 18 2020

SCZ048>050-190830-
Beaufort-Coastal Colleton-Charleston-
416 AM EDT Tue Aug 18 2020

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

Coastal Flooding: Minor coastal flooding is likely with the high
tide this evening. A Coastal Flood Advisory will be issued later
today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Coastal Flooding: Minor coastal flooding is likely with the evening
high tides through at least Thursday. Coastal Flood Advisories could
be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ051-190830-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Coastal Jasper-
416 AM EDT Tue Aug 18 2020

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Coastal Flooding: Minor coastal flooding is likely with the evening
high tides through at least Thursday. Coastal Flood Advisories could
be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-190830-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
416 AM EDT Tue Aug 18 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Aug 18, 1:48 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Charleston SC
148 PM EDT Tue Aug 18 2020

GAZ088-181830-
Screven-
148 PM EDT Tue Aug 18 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN COUNTY...

At 147 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Altman, or near Sylvania, moving east at 15
mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Sylvania, Hiltonia, Newington, Rocky Ford, Woodcliff, Altman,
Hilltonia and Captolo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3291 8177 3304 8154 3301 8149 3296 8151
      3290 8147 3288 8148 3288 8145 3285 8146
      3284 8142 3278 8143 3277 8142 3277 8143
      3274 8141 3270 8143 3265 8139 3263 8142
      3260 8139 3257 8143 3253 8165 3267 8187
TIME...MOT...LOC 1747Z 259DEG 13KT 3267 8170

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:21 PM EDTCoastal Flood AdvisoryCHS6 hr
Aug 18, 3:56 PM EDTAreal Flood AdvisoryCHSCharleston94 min
Aug 18, 4:24 PM EDTSpecial Weather StatementCHSJasper36 min
Aug 18, 4:33 PM EDTSpecial Weather StatementCHSColleton27 min
Aug 18, 4:47 PM EDTSevere Thunderstorm WarningCHSCharleston, Colleton58 min
Aug 18, 5:58 PM EDTSpecial Weather StatementCHSBerkeley32 min
Aug 18, 6:34 PM EDTSpecial Weather StatementCHSBerkeley26 min
Aug 18, 1:48 PM EDTSpecial Weather StatementCHSScreven42 min
Aug 18, 2:47 PM EDTSpecial Weather StatementCHSCandler28 min
Aug 18, 3:14 PM EDTSpecial Weather StatementCHSEffingham31 min
Aug 18, 3:22 PM EDTSpecial Weather StatementCHSCandler23 min
Aug 18, 3:46 PM EDTSpecial Weather StatementCHSEffingham29 min
Aug 18, 4:17 PM EDTSpecial Weather StatementCHSEffingham43 min
Aug 18, 4:37 PM EDTSevere Thunderstorm WarningCHSBryan52 min
Aug 18, 5:20 PM EDTSpecial Weather StatementCHSLiberty25 min
Aug 18, 5:28 PM EDTSevere Thunderstorm WarningCHSLiberty, Long62 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.